Year : 2012 | Volume
: 57 | Issue : 3 | Page : 245-
Gadolinium-bound contrast agents: No evidence-based data to support a relationship between structure and hypersensitivity reactions
Jean-Marc Idee1, Sophie Gaillard2, Claire Corot1,
1 Research Division, Guerbet, Aulnay-sous-Bois, Villepinte, France
2 Pharmacovigilance Division, Guerbet, Villepinte, France
Research Division, Guerbet, Aulnay-sous-Bois, Villepinte
|How to cite this article:|
Idee JM, Gaillard S, Corot C. Gadolinium-bound contrast agents: No evidence-based data to support a relationship between structure and hypersensitivity reactions.Indian J Dermatol 2012;57:245-245
|How to cite this URL:|
Idee JM, Gaillard S, Corot C. Gadolinium-bound contrast agents: No evidence-based data to support a relationship between structure and hypersensitivity reactions. Indian J Dermatol [serial online] 2012 [cited 2021 Apr 12 ];57:245-245
Available from: https://www.e-ijd.org/text.asp?2012/57/3/245/96223
We came across a recent article  concerning nephrogenic systemic fibrosis, where the discussion on the structure-toxicity relationship of gadolinium-bound contrast agents (GBCAs) included the assertion that the patently lower thermodynamic and kinetic stability of nonionic and linear GBCAs "does not necessarily reflect overall risk for individual patients because nonionic contrast agents have fewer serious allergic-type adverse events and fewer deaths (see FDA AERS database)". We believe that this allegation is not evidence-based and can be confusing.
To support their statement, Zou and Ma quote three articles. The first one  refers to the retrospective analysis of hypersensitivity reactions in patients who received a nonionic, linear agent (gadodiamide), an ionic and linear agent (gadopentetate) or a nonionic, macrocyclic GBCA (gadoteridol) (53 responses to a questionnaire, from 105 centers). As stressed by the authors of the article, "high usage of a particular agent by an institution that carefully records reactions could bias the comparison with another agent commonly employed at other institutions that record reactions less meticulously".  The second article  is a single case report involving gadobenate. It seems quite difficult to draw general conclusions from such a report. The third article  refers to a large-scale, prospective study concerning first-generation, high-osmolality ionic, and second generation, low osmolality and nonionic iodinated contrast agents. Extrapolating the general conclusions from this study to GBCAs (based, as we assume, on the 'ionicity' of the molecules and the fact that there are contrast agents in both cases) makes no sense.
The currently published prospective, controlled, double-blind clinical trials confirm that all marketed GBCAs cannot be differentiated with respect to hypersensitivity reactions. In our opinion, the retrospective analysis of databases (where several GBCAs such as gadobutrol or gadoterate may not be taken into account) can be subjected to many potential biases and should be performed with extreme caution.
Hypersensitivity reactions to GBCAs do occur, and they can be very serious, but their nature (allergic or non-allergic) remains a topic of debate. Should there be allergic hypersensitivity reactions, polysensitization between GBCAs is not always found and the notion of class allergy is debated.  However, suggesting a higher incidence for some molecular category of GBCA is scientifically groundless. Even as a structure-activity relationship seems plausible with regard to the mechanism of nephrogenic systemic fibrosis, as indicated by Zou and Ma, there are no rigorous data to support any structure-activity relationship concerning GBCA-induced hypersensitivity reactions so far. Furthermore, there is definitely no link between these two categories of adverse reactions to GBCAs. In our opinion, permitting unsubstantiated rumors to circulate regarding a supposedly higher rate of adverse reactions with one or another category of GBCAs can be misleading in daily practice.
|1||Zou Z, Ma L. Nephrogenic systemic fibrosis: Review of 408 biopsy-confirmed cases. Indian J Dermatol 2011;56:65-73.|
|2||Murphy KP, Szopinski KT, Cohan RH, Mermillod B, Ellis JH. Occurrence of adverse reactions to gadolinium-based contrast material and management of patients at increased risk: A survey of the American Society of Neuroradiology Fellowship Directors. Acad Radiol 1999;6:656-64.|
|3||Singer BD, Woodrisk RS, Pedicano JB. Severe adverse drug reaction to gadobenate dimeglumine. Scientific World Journal 2009;9:363-5.|
|4||Katayama H, Yamaguchi K, Kozuka T, Takashima T, Seez P, Matsuura K. Adverse reactions to ionic and nonionic contrast media. A report from the Japanese Committee on the Safety of Contrast Media. Radiology 1990;175:621-8.|
|5||Galera C, Pur Ozygit, Caviglioli S, Bousquet PJ, Demoly P. Gadoteridol-induced anaphylaxis - not a class allergy. Allergy 2010;65:130-9.|